Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Midland/Odessa, TX

August 13, 2006Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2006, 5:31 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 5:31 PM CDT (22:31 UTC)
Expired
Aug 13, 2006, 8:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 132235
FFWMAF
TXC043-140130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 830 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
  WARNED AREA.  THESE THUNDERSTORMS WERE NEARLY STATIONERY ACROSS    
  BREWSTER COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MARATHON...  
  ALPINE...
  BIG BEND NATIONAL PARK...
  U.S. HIGHWAY 385...
  AND U.S. HIGHWAY 90 BETWEEN ALPINE AND LONGFELLOW...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL 
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW 
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING 
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE 
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO 
ESCAPE RISING WATER.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2927 10378 2900 10321 2975 10268 2988 10234
      3065 10344 3040 10377

$$
2 follow-up statements
000 
WGUS74 KMAF 140011
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CDT SUN AUG 13 2006

TXC043-140130-
BREWSTER-
709 PM CDT SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BREWSTER COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LARGE AREAL COVERAGE OF HEAVY THUNDERSTORMS CAPABLE OF 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MARATHON...ALTUDA... AND ALPINE...ESPECIALLY ALONG U.S. 90 NEAR THE 
BREWSTER/PECOS COUNTY LINE.

ALTHOUGH STORM INTENSITY HAS BEEN DECREASING WITHIN THE PAST 
HOUR...FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND 
UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND STILL  
IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

LAT...LON 2927 10378 2900 10321 2975 10268 2988 10234
      3065 10344 3040 10377

$$
000 
WGUS74 KMAF 140122
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SUN AUG 13 2006

TXC043-140131-
BREWSTER-
821 PM CDT SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR BREWSTER
COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.  THUS...WE WILL 
ALLOW THE FLASH FLOOD WARNING TO EXPIRE AS PLANNED AT 830 PM CDT.

PONDING OF WATER ON ROADS MAY STILL EXIST...USE CAUTION WHEN DRIVING 
INTO WATER.

LAT...LON 2927 10378 2900 10321 2975 10268 2988 10234
      3065 10344 3040 10377

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:33 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 2:33 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN AUG 13 2006

.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A TUTT LOW SLOWLY PUSHING
NORTHWESTWARD ACROSS THE RIO GRANDE BETWEEN DEL RIO AND LAREDO.
OTHER SUBTLE SHORTWAVES WERE ALSO NOTED ALONG THE RED RIVER NEAR
WICHITA FALLS...AND ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO IN
THE VICINITY OF EL PASO. PLENTY OF MOISTURE REMAINS IN PLACE IN THE
LOWER TO MID LEVELS OF THE ATMOSPHERE ACROSS THE REGION. A SURFACE
TROUGH OF LOW PRESSURE EXTENDS ACROSS MUCH OF EASTERN AND
SOUTHEASTERN NEW MEXICO...AND SOUTHWARD ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...AND THE BIG BEND REGION OF WEST TEXAS. ALL OF
THESE FEATURES SHOULD COMBINE WITH AFTERNOON HEATING TO AID IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS A GOOD PORTION OF THE REGION. THE BEST CHANCES FOR CONVECTION
THROUGH TONIGHT SHOULD BE ALONG THE SURFACE TROUGH AND THE MID LEVEL
THETA-E RIDGE AXIS...FROM SOUTHEASTERN NEW MEXICO...SOUTHWARD INTO
THE BIG BEND REGION OF WEST TEXAS. SHOWERS AND THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF DROPPING LOCALIZED VERY HEAVY RAINFALL IN
A SHORT PERIOD OF TIME...POSSIBLY LEADING TO LOCALIZED FLOODING.
OTHERWISE...LOOK FOR SKIES TO REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT
WITH THE EXTENSIVE MID LEVEL MOISTURE REMAINING IN PLACE. OVERNIGHT
LOWS SHOULD REMAIN WARM...WITH VERY LITTLE CHANGE EXPECTED FROM WHAT
HAS BEEN SEEN THE PAST SEVERAL NIGHTS. OVERALL ONLY MINOR
ADJUSTMENTS WERE MADE TO THE GRIDDED DATABASE.

.LONG TERM...
LONG TERM CONCERNS ARE FOCUSED ON THE EARLY PART OF THE PACKAGE AS
ABUNDANT MONSOONAL MOISTURE WILL REMAIN OVER MUCH OF THE CWFA
THROUGH MIDWEEK. IN ADDITION...A COLD FRONT IS EXPECTED TO
APPROACH THE NORTHERN CWFA MONDAY AFTERNOON AND EVENING. THE GFS
IS MOST AGGRESSIVE IN TAKING THIS BOUNDARY WELL SOUTH INTO THE
PERMIAN BASIN MONDAY NIGHT...WHILE THE NAM KEEPS THIS BOUNDARY UP
OVER THE SOUTH PLAINS. HAVE PRETTY MUCH SPLIT THE DIFFERENCE
HERE AS UNCERTAINTY IN THE EVENTUAL FRONTAL EVOLUTION IS HIGH AS
THIS EVOLUTION WILL BE HIGHLY DEPENDENT UPON CONVECTIVELY-GENERATED
COLD POOLS. AS A RESULT...THE BEST CHANCES FOR RAIN WILL BE OVER
NORTHWESTERN ZONES MONDAY AND TUESDAY WHERE MOISTURE...LIFT...AND
FOCUSING MECHANISMS ARE GREATEST. HAVE HELD OFF ON ISSUING A FLASH
FLOOD WATCH GIVEN THE UNCERTAINTY INVOLVED WITH THIS FRONT...BUT
SOUTHEASTERN NEW MEXICO STANDS THE BEST CHANCES OF EXCESSIVE RAINS
OVER THE NEXT 24-48H. MEANWHILE...THE TUTT LOW OVER NORTHERN
COAHUILA WILL CONTINUE TO MEANDER ABOUT OVER THE NEXT THREE
DAYS. THE EVENTUAL PATH OF THIS LOW WILL DEPEND ON THE DEGREE THAT
THE WESTERN END OF THE SUBTROPICAL RIDGE WEAKENS IN RESPONSE TO AN
APPROACHING SHORTWAVE TROUGH LATE IN THE WEEK AND THE TRACK OF
ANOTHER TUTT LOW THAT IS FORECAST TO TRANSLATE WEST OVER THE GULF
THIS WEEK. FOR NOW WE EXPECT THE TUTT LOWS IMPACT TO BE MINIMAL
BUT MIGHT BE ENOUGH TO KEEP DIURNALLY DRIVEN CONVECTION OVER THE
DAVIS MOUNTAINS THURSDAY THROUGH SATURDAY.

DID INCREASE POPS A BIT OVER NORTHWESTERN ZONES MONDAY AND TUESDAY...
AND SLIGHTLY OVER WESTERN ZONES WEDNESDAY THROUGH SATURDAY. HIGH
TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK...MAYBE
A LITTLE BELOW NORMAL TUESDAY...WITH MORNING LOWS A BIT ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  71  93 /  20  20  20  20
CARLSBAD NM                72  93  70  90 /  40  50  50  50
DRYDEN TX                  74  97  74  94 /  10  20  20  20
FORT STOCKTON TX           73  95  71  94 /  20  30  40  30
GUADALUPE PASS TX          66  86  65  83 /  40  60  50  50
HOBBS NM                   69  92  70  90 /  30  50  50  30
MARFA TX                   61  87  61  85 /  40  50  40  40
MIDLAND INTL AIRPORT TX    73  95  72  93 /  20  20  30  20
ODESSA TX                  74  95  72  94 /  20  20  30  20
WINK TX                    75 100  73  97 /  30  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/70
Hazardous weather outlook, Aug 13, 2:13 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN AUG 13 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT SUN AUG 13 2006 /113 PM MDT SUN AUG 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALIZED VERY HEAVY RAINFALL...WITH RATES OF OVER 1 INCH
PER HOUR POSSIBLE. LOCALIZED FLOODING OF ARROYOS...DRAWS AND OTHER
LOW LYING AREAS MAY OCCUR UNDERNEATH THE HEAVIER SHOWERS AND
THUNDERSTORMS. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT COULD MOVE SOUTH INTO THE FORECAST AREA LATE MONDAY
OR EARLY TUESDAY.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND HEAVY RAINFALL...WOULD LIKELY RESULT ALONG
THIS BOUNDARY AS MOISTURE LEVELS IN THE ATMOSPHERE WILL REMAIN
HIGH THROUGH TUESDAY.  LOCATIONS THAT WOULD BE AFFECTED BY ANY
HEAVY RAINFALL ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 13, 3:41 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN AUG 13 2006

TXZ081-132145-
BIG BEND AREA-
341 PM CDT SUN AUG 13 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM CURRENTLY LOCATED OVER PANTHER JUNCTION IN THE BIG BEND
NATIONAL PARK AT 341 PM CDT...MOVING VERY SLOWLY TO THE NORTHEAST AT
5 MPH.  THIS STORM HAS DEVELOPED NEAR A LOW PRESSURE CENTER THAT MAY
HELP IN STRENGTHENING THE STORM FURTHER BEFORE FINALLY WEAKENING.
ALTHOUGH NOT PROJECTED TO BE SEVERE...TORRENTIAL DOWNPOURS ALONG THE
INTERSECTION OF STATE HIGHWAY 118 AND U.S. 385 COULD BE EXTREMELY
HAZARDOUS TO MOTORISTS AND HIKERS IN THE AREA BY REDUCING
VISIBILITIES TO NEAR ZERO.  SMALL HAIL...GUSTY WINDS IN UPWARDS OF
50 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH
THIS STORM.

OTHER STORMS ACROSS THE RIO GRANDE IN MEXICO ARE EXPECTED TO MOVE
NORTH INTO BREWSTER COUNTY, TEXAS WITHIN THE NEXT HOUR.  THESE
STORMS WILL CROSS NEAR FM 2627 AND ARE EXPECTED TO PRODUCE
TORRENTIAL DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY
WINDS IN UPWARDS OF 50 MPH...AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS THREATEN YOUR LOCATION.  THIS AREA IS
PRONE TO FLASH FLOODING DUE TO THE TERRAIN/S FLASHY NATURE.  SEEK
HIGHER GROUND IF WATER LEVELS RISE.
Local storm report, Aug 13, 4:40 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
08/13/2006                   PECOS              TX   PUBLIC

            TWO HUNDRED POUND FEEDERS WERE TOPPLED IN THUNDERSTORM
            WINDS THAT HIT THE CITY OF FORT STOCKTON. WINDS WERE
            ESTIMATED NEAR 60 MPH. IN ADDITION...COPIOUS AMOUNTS OF
            PEA SIZE HAIL HAS COVERED THE ROADS IN AND AROUND FORT
            STOCKTON...INCLUDING ALONG U.S. 385 SOUTH OF FORT
            STOCKTON. TX DPS ALSO REPORTED 1-2 INCHES OF STANDING
            WATER ALONG U.S. 385 SOUTH OF FORT STOCKTON.

&&

02
Local storm report, Aug 13, 4:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
08/13/2006                   PECOS              TX   PUBLIC

            TWO HUNDRED POUND FEEDERS WERE TOPPLED IN THUNDERSTORM
            WINDS THAT HIT THE CITY OF FORT STOCKTON. WINDS WERE
            ESTIMATED NEAR 60 MPH. IN ADDITION...COPIOUS AMOUNTS OF
            PEA SIZE HAIL HAS COVERED THE ROADS IN AND AROUND FORT
            STOCKTON...INCLUDING ALONG U.S. 385 SOUTH OF FORT
            STOCKTON. TX DPS ALSO REPORTED 1-2 INCHES OF STANDING
            WATER ALONG U.S. 385 SOUTH OF FORT STOCKTON.

&&

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Aug 13, 5:23 PM CDTFlash Flood WarningMAFPecos4 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.